Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 2, NWS Houston/Galveston, TX

January 23, 202323 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Jan 23, 2023, 3:48 PM CST for 23 counties in Texas. It took effect at Jan 24, 2023, 8:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2023, 3:48 PM CST (21:48 UTC)
In effect from
Jan 24, 2023, 8:00 AM CST
Expired
Jan 24, 2023, 6:00 PM CST
In force
10 hr
Issued by
NWS Houston/Galveston, TX
All 23 counties

Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.8 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2023-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2023-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -210 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1558 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-210 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS74 KHGX 232148
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
348 PM CST Mon Jan 23 2023

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436-438-439-240600-
/O.NEW.KHGX.WI.Y.0002.230124T1400Z-230125T0000Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin-
Waller-Inland Harris-Chambers-Wharton-Fort Bend-Inland Jackson-
Inland Matagorda-Inland Brazoria-Inland Galveston-
Southern Liberty-Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal Brazoria-Coastal Galveston-Matagorda Islands-
Galveston Island-Bolivar Peninsula-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, 
Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, 
Prairie View, Brookshire, Waller, Houston, Winnie, Mont Belvieu, 
Anahuac, Stowell, Old River-Winfree, El Campo, Wharton, 
Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony,
Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, 
League City, Friendswood, Devers, Pasadena, Baytown, Palacios, 
Lake Jackson, Freeport, Clute, Texas City, Dickinson, La Marque, 
and Galveston
348 PM CST Mon Jan 23 2023

...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM CST TUESDAY...

* WHAT...Winds 20 to 30 mph with occasional gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southeast Texas.

* WHEN...From 8 AM to 6 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
994 
WWUS74 KHGX 240302
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
902 PM CST Mon Jan 23 2023

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436-438-439-241115-
/O.CON.KHGX.WI.Y.0002.230124T1400Z-230125T0000Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin-
Waller-Inland Harris-Chambers-Wharton-Fort Bend-Inland Jackson-
Inland Matagorda-Inland Brazoria-Inland Galveston-
Southern Liberty-Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal Brazoria-Coastal Galveston-Matagorda Islands-
Galveston Island-Bolivar Peninsula-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, 
Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, 
Prairie View, Brookshire, Waller, Houston, Winnie, Mont Belvieu, 
Anahuac, Stowell, Old River-Winfree, El Campo, Wharton, 
Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony,
Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, 
League City, Friendswood, Devers, Pasadena, Baytown, Palacios, 
Lake Jackson, Freeport, Clute, Texas City, Dickinson, La Marque, 
and Galveston
902 PM CST Mon Jan 23 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM CST
TUESDAY...

* WHAT...East winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southeast Texas.

* WHEN...From 8 AM to 6 PM CST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
448 
WWUS74 KHGX 240925
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
325 AM CST Tue Jan 24 2023

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436-438-439-242100-
/O.CON.KHGX.WI.Y.0002.230124T1400Z-230125T0000Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin-
Waller-Inland Harris-Chambers-Wharton-Fort Bend-Inland Jackson-
Inland Matagorda-Inland Brazoria-Inland Galveston-
Southern Liberty-Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal Brazoria-Coastal Galveston-Matagorda Islands-
Galveston Island-Bolivar Peninsula-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, 
Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, 
Prairie View, Brookshire, Waller, Houston, Winnie, Mont Belvieu, 
Anahuac, Stowell, Old River-Winfree, El Campo, Wharton, 
Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony,
Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, 
League City, Friendswood, Devers, Pasadena, Baytown, Palacios, 
Lake Jackson, Freeport, Clute, Texas City, Dickinson, La Marque, 
and Galveston
325 AM CST Tue Jan 24 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central and southeast Texas.

* WHEN...From 8 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
067 
WWUS74 KHGX 241145
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
545 AM CST Tue Jan 24 2023

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436-438-439-242200-
/O.CON.KHGX.WI.Y.0002.230124T1400Z-230125T0000Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin-
Waller-Inland Harris-Chambers-Wharton-Fort Bend-Inland Jackson-
Inland Matagorda-Inland Brazoria-Inland Galveston-
Southern Liberty-Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal Brazoria-Coastal Galveston-Matagorda Islands-
Galveston Island-Bolivar Peninsula-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, 
Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, 
Prairie View, Brookshire, Waller, Houston, Winnie, Mont Belvieu, 
Anahuac, Stowell, Old River-Winfree, El Campo, Wharton, 
Missouri City, Mission Bend, Sugar Land, Rosenberg, First Colony,
Pecan Grove, Edna, Ganado, Bay City, Pearland, Alvin, Angleton, 
League City, Friendswood, Devers, Pasadena, Baytown, Palacios, 
Lake Jackson, Freeport, Clute, Texas City, Dickinson, La Marque, 
and Galveston
545 AM CST Tue Jan 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Sustained winds 20 to 30 mph with gusts up to 45 mph
  expected. East winds in the morning, shifting to the southeast 
  by midday,then to the northwest by mid afternoon.

* WHERE...Portions of south central and southeast Texas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
301 
WWUS74 KHGX 242236
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
436 PM CST Tue Jan 24 2023

TXZ163-164-176>179-195>200-210>212-242345-
/O.CAN.KHGX.WI.Y.0002.000000T0000Z-230125T0000Z/
Houston-Trinity-Madison-Walker-San Jacinto-Polk-Burleson-Brazos-
Washington-Grimes-Montgomery-Northern Liberty-Colorado-Austin-
Waller-
Including the cities of Crockett, Trinity, Groveton, 
Madisonville, Huntsville, Shepherd, Coldspring, Livingston, 
Corrigan, Caldwell, Somerville, College Station, Bryan, Brenham, 
Navasota, Conroe, The Woodlands, Liberty, Cleveland, Dayton, 
Columbus, Eagle Lake, Weimar, Sealy, Bellville, Hempstead, 
Prairie View, Brookshire, and Waller
436 PM CST Tue Jan 24 2023

...WIND ADVISORY IS CANCELLED...

Wind speeds have diminished below criteria.

$$

TXZ213-214-226-227-235>238-300-313-335>338-436-438-439-250000-
/O.CON.KHGX.WI.Y.0002.000000T0000Z-230125T0000Z/
Inland Harris-Chambers-Wharton-Fort Bend-Inland Jackson-
Inland Matagorda-Inland Brazoria-Inland Galveston-
Southern Liberty-Coastal Harris-Coastal Jackson-Coastal Matagorda-
Coastal Brazoria-Coastal Galveston-Matagorda Islands-
Galveston Island-Bolivar Peninsula-
Including the cities of Houston, Winnie, Mont Belvieu, Anahuac, 
Stowell, Old River-Winfree, El Campo, Wharton, Missouri City, 
Mission Bend, Sugar Land, Rosenberg, First Colony, Pecan Grove, 
Edna, Ganado, Bay City, Pearland, Alvin, Angleton, League City, 
Friendswood, Devers, Pasadena, Baytown, Palacios, Lake Jackson, 
Freeport, Clute, Texas City, Dickinson, La Marque, and Galveston
436 PM CST Tue Jan 24 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 40 mph.

* WHERE...Portions of south central and southeast Texas.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Jan 23, 3:29 PM CST, 19 minutes earlier.

Area forecast discussion, Jan 23, 3:29 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
329 PM CST Mon Jan 23 2023

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Tuesday Night)
Issued at 317 PM CST Mon Jan 23 2023

Airmass modification will occur overnight into Tuesday in advance of
an approaching, potent upper level trough from the west. Gulf
moisture will rapidly return to the region in the late night and
early morning hours as a strong southeast/southerly flow develops
just above the surface. Look for some scattered shower development
across portions of the region heading into sunrise, followed by
additional coverage as the morning progresses Tuesday. Thunderstorms
will become mixed into the equation from mid morning onward.
Precipitation will eventually become consolidated into a nne-ssw
oriented line along the cold frontal zone and march wnw-to-ese
across the area in the noon-6pm timeframe.

Overall, fcst dynamics are not all that much different than what
have been advertised for days. There were some minor model trends
noted...but in this case what could be important.

Severe: Very high shear and helicity values still look to be present
considering the forecast column wind profile (~50kt @ 925mb upwards
to 80-90kt @ 500mb). What has been, and still could be, the limiting
factor is the instability and whether or not storms will be able to
become rooted at the surface. Many of the 12z models depict the 60+
dewpoints and fcst SBCAPEs >0 making it touch further inland than
previous runs. As such, concern is a bit higher for a narrow time
period for few strong/severe surface based storms to
materialize...esp closer to the Matagorda Bay area and our coastal
counties. Considering the profile in place, will need to monitor the
possibility of supercell(s) and a tornado risk. Again, this is
highly conditional based upon how instability parameters evolve, but
cannot ignore the low probability/high impact nature of things.
Otherwise, the main hazardous wx threat will be some strong winds
mixing to the surface both along convection along the front and also
fast moving moderate showers.

Heavy rain potential: PW's will climb from the current <0.5" up to
1.4-1.7" by midday Tues. Large scale lift, warm/cold frontal
boundaries and diffluence aloft should lead to some efficient
rainfall. Look for average 1-2" accumulations with some localized
higher amounts to 3-4". HREF PMM's tend to favor the corridor
roughly along a line from Columbus-Houston-Cleveland for the
embedded higher amounts. Localized street flooding and rises on area
watershed would be the primary risk.

This system should track eastward and out of the area by early
evening with cooler, drier, breezy conditions in its wake. Northern
parts of the CWA will probably see some wrap around cloud cover at
some point. 47

&&

.LONG TERM...
(Wednesday through next Sunday)
Issued at 317 PM CST Mon Jan 23 2023

Following the departure of the aforementioned coastal low and its
associated cold front, we will enter into a period of colder,
drier, and relatively benign weather that should persist through
the remainder of the week and into the weekend. By Wednesday,
robust CAA behind the departing front will help drive max temperatures
down into the mid 50s, with dew points declining sharply into the
30s for most locations. The overall synoptic pattern will be
dominated by broad surface high pressure over the Central CONUS,
which should allow for this pattern to remain in place for several
days. As such, Thursday and Friday should be fairly similar to
Wednesday, with daytime highs in the 50s/near 60 and overnight
lows mainly in the 30s. Lows north of I-10 may be near or slightly
below freezing, particularly on Thursday night. No precipitation
is expected through Friday.

Our next system begins to set up on Saturday as surface high
pressure departs to the east and we enter into another period of
onshore flow. The resultant WAA and building cloud cover will
provide overnight lows on Friday night/Saturday morning in the 40s
to lower 50s, with daytime highs just under 70. Meanwhile, a weak
midlevel trough will move into W/Central Texas, inducing the
development of yet another coastal low in the SW Gulf. As this
system begins to approach our area on Saturday night, rainfall
chances will increase and remain fairly high through Sunday. As it
currently stands, this system looks quite a bit less potent than
Tuesday's and severe convection currently does not appear likely
for the time being. An associated cold front will push through
the area on Sunday night, bringing about a return to cooler and
drier weather to begin next week.

Cady

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1115 AM CST Mon Jan 23 2023

VFR conditions going into the overnight hours, then look for some
fairly quick modification/impacts heading into sunrise Tue. As
upper level storm system approaches from the west, we'll see low
level winds gradually veer to the east & southeast (above the
surface) and increase in speed. Things might be a little bumpy and
have included mention of low level wind shear in TAFs beginning
around 12z as southeast winds above the surface increase to
40-55kt. Expect increasing cloud cover through the night. VFR
ceilings will initially develop then quickly fall into MVFR
territory around or shortly before sunrise...then into the IFR
range by mid morning. Look for scattered showers to begin
developing around sunrise, then increase in coverage through the
day. A nne-ssw oriented line of showers and thunderstorms is
expected to develop along the cold front west of the area and
track across the terminals in the 19-23z timeframe. Strong winds
are the primary threat. Even with what would appear weaker showers
in advance, the threat of strong winds will be in place
considering they could mix down from just above the sfc. Improving
conditions expected areawide as the precip departs to the east,
though gusty NW winds will prevail overnight Tue. 47

&&

.MARINE...
Issued at 317 PM CST Mon Jan 23 2023

Conditions will deteriorate across the bays and coastal waters
overnight as an area of low pressure approaches the area. Winds
will strengthen first to Advisory levels tonight and later to Gale
levels tomorrow morning, with seas building concurrently. Given
this, a Gale Warning is now in effect from 6 AM Tuesday until 12
AM on Wednesday. Sustained winds will reach 30-35 knots with gusts
as high as 50 knots, while seas will build to 10-15 feet.
Additionally, strong onshore winds will produce dangerous rip
currents and water levels of 3.5 to 4 feet above MLLW may be
observed during tomorrow's high tide. Widespread showers and
storms will accompany the approach of this system, with isolated
strong to severe storms possible. Strong storms that develop may
produce strong wind gusts and isolated waterspouts. A cold front
will cross the waters tomorrow evening, putting an end to the
storms and resulting in a shift to NW winds. These winds will
likely remain above Advisory thresholds throughout the day on
Wednesday.

Cady

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  45  56  37  53 /  30 100  10   0
Houston (IAH)			  47  65  39  55 /  30 100  10   0
Galveston (GLS)			  55  68  44  55 /  20 100  20   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until midnight CST tonight for TXZ436>439.

     Beach Hazards Statement from midnight CST tonight through
     Tuesday afternoon for TXZ436>439.

GM...Small Craft Should Exercise Caution until 6 PM CST this evening
     for GMZ330-335-350-355-370-375.

     Small Craft Advisory until 6 AM CST Tuesday for GMZ330-335-350-
     355-370-375.

     Gale Warning from 6 AM Tuesday to midnight CST Tuesday night for
     GMZ330-335-350-355-370-375.

&&

SHORT TERM...47
LONG TERM....Cady
AVIATION...47
MARINE...Cady

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 2:29 AM CSTSmall Craft AdvisoryHGX28 hr
Jan 23, 2:02 PM CSTGale WarningHGX31 hr
Jan 23, 2:37 PM CSTBeach Hazards StatementHGXBrazoria, Galveston, Matagorda27 hr
Jan 23, 2:43 PM CSTRip Current StatementHGXBrazoria, Galveston, Matagorda9 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.